Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 17, 2018, 6:25 PM EDT for McCreary County, Pulaski County, Wayne County, Kentucky. It was in force for 17 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2018, 6:25 PM EDT (22:25 UTC)
- Expired
- Mar 17, 2018, 6:42 PM EDT
- In force
- 17 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties McCreary County, KY, Pulaski County, KY, Wayne County, KY
The radar
The Knoxville radar (KMRX), 147 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 6:39 PM EDT | HAIL 1 | Whitley City, KY | REPORT VIA PICTURE ON SOCIAL MEDIA. |
| Mar 17, 6:48 PM EDT | HAIL 0.88 | 5 S Burnside, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 4:33 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
512
WUUS53 KJKL 172225
SVRJKL
KYC147-199-231-172300-
/O.NEW.KJKL.SV.W.0004.180317T2225Z-180317T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
625 PM EDT SAT MAR 17 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Wayne County in south central Kentucky...
South central Pulaski County in south central Kentucky...
Central McCreary County in south central Kentucky...
* Until 700 PM EDT
* At 624 PM EDT, a severe thunderstorm was located over Parnell, or
near Monticello, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Monticello, Whitley City, Slavens, Susie, Sloans Valley, Parkers
Lake, Barrier, Parnell, Gregory, Co-
Operative, Pine Knot, Ritner, Denney, Kidder, Wiborg, Blue Heron,
Oil Valley, Honeybee, Coopersville and Marshes Siding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3691 8497 3692 8496 3695 8495 3696 8492
3695 8490 3697 8488 3695 8437 3694 8436
3665 8438 3669 8476 3679 8500
TIME...MOT...LOC 2224Z 271DEG 30KT 3689 8490
HAIL...0.88IN
WIND...60MPH
$$
SHALLENBERGER1 follow-up statement
217
WWUS53 KJKL 172242
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
642 PM EDT SAT MAR 17 2018
KYC147-199-231-172252-
/O.CAN.KJKL.SV.W.0004.000000T0000Z-180317T2300Z/
Wayne KY-Pulaski KY-McCreary KY-
642 PM EDT SAT MAR 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR WAYNE...SOUTH CENTRAL PULASKI
AND CENTRAL MCCREARY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until midnight EDT for
south central Kentucky.
LAT...LON 3691 8497 3692 8496 3695 8495 3696 8492
3695 8490 3697 8488 3695 8437 3694 8436
3665 8438 3669 8476 3679 8500
TIME...MOT...LOC 2239Z 271DEG 30KT 3689 8471
$$
RAYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 5:21 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Mar 17, 5:21 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 521 PM EDT Sat Mar 17 2018 .SHORT TERM...(This evening through Sunday night) Issued at 520 PM EDT SAT MAR 17 2018 A cold front was bisecting the forecast area from east to west late this afternoon, with a low pressure system tracking along the front from central into eastern KY. Showers and thunderstorms have quickly developed along the front. The regime will shift southward this evening. There is good speed shear in place, and dry mid levels with steep lapse rates. The severe weather parameter which is looking puny is the moisture. Strong heating has mixed drier air to the surface with dew points only in the 30s and 40s over most of the southern portion of the area late this afternoon. Can not rule out severe weather in places where higher dew points linger or redevelop, but for much of the area late afternoon conditions don't look all that favorable. Freezing level and wet bulb zero height are quite low, which favors large amounts of small hail. Any large hail would probably need to come from storms with significant rotation. Storms should taper off from northwest to southeast this evening after cold fropa. Surface high pressure passing to our north will provide fair weather Sunday into Sunday night. Another low pressure system heading east from the southern plains will pull the front back north toward KY as a warm Sunday night. Showers could make a return to our southwest counties by dawn, but will more likely hold off until the daytime on Monday. .LONG TERM...(Monday through Saturday) Issued at 520 PM EDT SAT MAR 17 2018 Model solutions are in decent agreement, sufficient enough to pick out the main features of concern through the extended. Flow aloft amplifies with time but remains fairly progressive, with implications that our generally unsettled pattern will continue with only one relatively short period of fair weather from Thursday through at least part of Friday. Consequently our weather is active straight out of the gate as a mid level low, upper level wave moves into the region Monday. Additional shortwave disturbances follow Tuesday into Wednesday before exiting to our east by Thursday. Solutions differ on timing another shortwave disturbance into the region by the end of the period, with the 12Z GFS bringing our next weather maker into the area by late Friday into Saturday. The 0Z ECMWF and 12Z Canadian hold off on this system until beyond the end of the period, and seem to suggest a deeper, more organized storm system. Closer to the surface, a low pressure system will pass through the Tennessee Valley Region Monday/Monday night. Instability is marginal but may be enough to kick of a thunderstorm or two late Monday into Monday night. Shortwave disturbances following in the wake of the initial low will be responsible for the redevelopment of another surface low or two over the southern Appalachians through Tuesday and Wednesday. If enough cold air manages to be drawn southward into the region from the north, sensible weather may feature a wintry mix of rain and snow showers for a period of time late Tuesday night into Wednesday morning, particularly across the higher terrain. However, details remain a bit too sketchy to provide any specifics for now. Drier conditions will work into the area by Wednesday night and Thursday as ridging moves in from the west. Fair weather should continue through much of Friday before the next potential weather maker moves in from the west by late week or early into the weekend. Comparing models favored a slower arrival of the precipitation for the end of the extended and would not be surprised if Friday winds up dry in the end. But should not discount the GFS solution totally based on its recent very good performance with the last few systems to affect our area. Otherwise, near normal temperatures initially will cool to well below normal for the mid week time frame. Temps then rebound for the end of the week and following weekend. | && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 300 PM EDT SAT MAR 17 2018 A slow moving cold front was located near the Mountain Parkway and was dropping south through the forecast area at the start of the period. Most places were VFR with scattered to broken cu. The northern edge of the forecast area was likely IFR due to ceilings in portions of Fleming, Rowan, and Elliott counties. The front will continue to sink southward today. Showers and thunderstorms are expected to develop near and ahead of the front late this afternoon and early this evening, but will taper off after frontal passage tonight. IFR and MVFR ceilings are forecast to develop southward over the region behind the front late today and tonight, affecting the entire region by about 02z. Ceilings are forecast to break up and give way to VFR conditions from north && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HAL LONG TERM...RAY AVIATION...HAL
Hazardous weather outlook, Mar 17, 4:56 PM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 456 PM EDT Sat Mar 17 2018 KYZ058>060-068-069-079-080-083>088-106>120-190000- Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne- McCreary-Whitley-Knox-Bell-Harlan-Morgan-Johnson-Wolfe-Magoffin- Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin- Pike- Including the cities of Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 456 PM EDT Sat Mar 17 2018 ...SEVERE THUNDERSTORM WATCH 10 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Late this afternoon and Tonight. Isolated to scattered thunderstorms are expected late this afternoon and early this evening over areas generally near and south of the Mountain Parkway. Some of these storms could produce severe weather, with large hail and strong gusty winds being the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible Monday afternoon and evening. Light snow accumulations are possible late Tuesday night into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail or damaging winds through this evening. KYZ044-050>052-104-190000- Fleming-Montgomery-Bath-Rowan-Elliott- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, and Sandy Hook 456 PM EDT Sat Mar 17 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Late this afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Monday afternoon and evening. Light snow accumulations are possible late Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. HAL/RAY
In the hours before
Special weather statement, Mar 17, 5:28 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service JACKSON KY
528 PM EDT SAT MAR 17 2018
KYZ068-069-080-172215-
Jackson-Rockcastle-Laurel-
528 PM EDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAUREL...JACKSON
AND ROCKCASTLE COUNTIES...
At 527 PM EDT, a strong thunderstorm was located near Gum Sulphur, or
12 miles west of Mount Vernon, moving east at 45 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Mount Vernon, McKee, Carico, Donaro, Bummer, Threelinks, Robinet, Gum
Sulphur, Shop Branch, Tyner, Privett, Bradshaw, Horse Lick,
Roundstone, Spiro, Wabp, Climax, Renfro Valley, Disputanta and
Hurley.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3748 8445 3747 8438 3749 8436 3750 8389
3748 8389 3746 8387 3726 8392 3726 8394
3720 8394 3718 8397 3715 8394 3711 8395
3734 8450
TIME...MOT...LOC 2127Z 279DEG 38KT 3744 8456
RAYSpecial weather statement, Mar 17, 5:46 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service JACKSON KY
546 PM EDT SAT MAR 17 2018
KYZ109-110-112-113-172215-
Breathitt-Floyd-Knott-Magoffin-
546 PM EDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KNOTT...NORTHWESTERN
FLOYD...NORTHEASTERN BREATHITT AND CENTRAL MAGOFFIN COUNTIES...
At 546 PM EDT, a strong thunderstorm was located over Cornelia, or 9
miles southwest of Salyersville, moving east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Prestonsburg, Mason, Estill, Martin, Wayland, Allen, Fredville, Buck,
Vail, Hippo, Handshoe, Gunlock, Glo, Printer, Lancer, Carver,
Daisydell, Orchard, Dotson and West Royalton Station.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3734 8279 3740 8305 3758 8329 3768 8326
3770 8325 3771 8325 3775 8324 3768 8270
TIME...MOT...LOC 2146Z 283DEG 32KT 3765 8317
SHALLENBERGERSpecial weather statement, Mar 17, 6:21 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
621 PM EDT SAT MAR 17 2018
KYZ110-120-172315-
Floyd-Pike-
621 PM EDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FLOYD AND PIKE
COUNTIES...
At 621 PM EDT, a strong thunderstorm was located over Ivel, or near
Prestonsburg, moving east at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Pikeville, Prestonsburg, Coal Run Village, Martin, Forest Hills,
Allen, Huddy, Meta, Jamboree, Bammer, Fishtrap Lake, Garden Village,
Printer, Lancer, Aluba, Piso, Betsy Layne, Toonerville, Ivel and
Honaker.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3733 8226 3753 8279 3771 8275 3764 8222
3762 8221 3763 8218 3759 8215 3759 8213
3757 8214 3755 8213 3756 8208 3753 8205
3755 8204 3754 8202 3754 8197 3753 8198
TIME...MOT...LOC 2221Z 280DEG 37KT 3761 8268
SHALLENBERGERSpecial weather statement, Mar 17, 6:23 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
623 PM EDT SAT MAR 17 2018
KYZ086>088-116-117-172315-
Clay-Knox-Bell-Harlan-Leslie-
623 PM EDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HARLAN...
NORTHEASTERN BELL...KNOX...SOUTHWESTERN LESLIE AND SOUTHEASTERN CLAY
COUNTIES...
At 623 PM EDT, a strong thunderstorm was located over Rossland, or 7
miles northwest of Barbourville, moving east at 50 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Barbourville, Harlan, Loyall, Wallins Creek, Sandy Fork, Hoskinston,
Bledsoe, Artemus, Brightshade, Swan Lake, Moore Hill, Coldiron,
Barnyard, Salt Gum, Beverly, Saylor, Erose, Elcomb, Jarvis and Cranes
Nest.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3682 8403 3684 8404 3685 8404 3686 8406
3695 8410 3699 8404 3698 8396 3700 8393
3701 8394 3702 8392 3710 8332 3680 8331
TIME...MOT...LOC 2223Z 266DEG 42KT 3691 8401
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 5:28 PM EDT | Special Weather Statement | JKL | Jackson, Rockcastle | 47 min |
| Mar 17, 5:46 PM EDT | Special Weather Statement | JKL | Floyd, Magoffin | 29 min |
| Mar 17, 6:00 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Owsley, Perry, Rockcastle | 30 min |
| Mar 17, 6:21 PM EDT | Special Weather Statement | JKL | Floyd, Pike | 54 min |
| Mar 17, 6:23 PM EDT | Special Weather Statement | JKL | Knox, Leslie | 52 min |
| Mar 17, 6:26 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Knott, Leslie, Owsley, Perry | 49 min |
| Mar 17, 6:36 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 24 min |
| Mar 17, 6:43 PM EDT | Special Weather Statement | JKL | McCreary | 32 min |
| Mar 17, 6:51 PM EDT | Severe Thunderstorm Warning | JKL | Bell, McCreary, Whitley | 24 min |
| Mar 17, 7:14 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Whitley | 31 min |
| Mar 17, 7:18 PM EDT | Special Weather Statement | JKL | Knox | 27 min |
| Mar 17, 7:21 PM EDT | Special Weather Statement | JKL | Wolfe | 24 min |
| Mar 17, 7:28 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel, Leslie | 33 min |
| Mar 17, 7:34 PM EDT | Special Weather Statement | JKL | Elliott, Rowan | 41 min |
| Mar 17, 7:43 PM EDT | Special Weather Statement | JKL | Bell, Whitley | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.